Potassium is the most abundant cation in the body, with more than 98% found intracellularly. Hypokalaemia is a common electrolyte abnormality found in patients within the hospital setting.
It is defined as a serum concentration of potassium < 3.5mmol/L (normal range 3.5-5.3mmol/L). Severity is further classified into
- Mild hypokalaemia = 3.1-3.5mmol/L
- Moderate hypokalaemia = 2.5-3.0mmol/L
- Severe hypokalaemia = <2.5mmol/L
Most cases of hypokalaemia (>95%) are mild and can be corrected simply by the use of suitable electrolyte replacement.
However, even small drops in potassium levels can increase the risk of cardiac arrhythmias, especially in post-surgical patients, so all cases of hypokalaemia should be acted upon and monitored accordingly.
Common causes for hypokalaemia can be categorised into those that arise from excess losses from the body, inadequate intake into the body, or from intracellular shifts of potassium:
- Gastrointestinal losses
- Fistulae formation
- Laxative abuse
- Urinary losses
- Diuretics (thiazide, loops, acetazolamide)
- Mineralocorticoid excess (Conn’s syndrome, Cushing’s syndrome, steroid use)
- Other causes: hypomagnesaemia, polyuria, renal tubular acidosis
- Skin losses
- Excess sweating
- Inadequate IV potassium replacement in nil-by-mouth patients
- In alkalosis, there is a shift of hydrogen ions from the intracellular to extracellular space, to minimise the rise in extracellular pH. Potassium ions then shift intracellularly to balance the flow of electrical charge across the cell membrane
- Excessive insulin administration
- Insulin causes increased activity of the Na-K-ATPase pump which shifts potassium intracellularly, primarily into skeletal muscle and hepatic cells
- Excessive beta-adrenergic activity (e.g. salbutamol)
- Also causes increased activity of the Na-K-ATPase pump
Hypokalaemia is generally asymptomatic in mild cases. However, in more severe cases, patients can present with muscle weakness, paraesthesia, constipation / ileus or pseudo-obstruction, hypotonia, hyporeflexia, muscle cramps, tetany, and even respiratory failure (rare), alongside potential cardiac arrhythmias (as discussed below).
ECG Changes in Hypokalaemia
Hypokalaemia causes cardiac hyperexcitability and can also result in functional re-entrant loops to form which can result in arrhythmias developing.
There are several ECG changes that can occur:
- Elongated PR interval
- T wave flattening* or T wave inversion
- Prominent U wave*
- ST segment depression
If uncorrected, this can eventually develop into life-threatening arrhythmias such as VT or VF
*Flattening of the T wave with the presence of the U wave may appear as a prolonged QT interval, however the true QT is actually unchanged
Patients with hypokalaemia should be investigated and managed appropriately due to the associated risks, especially of cardiac arrhythmias.
The history and examination seek to not only investigate the cause, but also to evaluate the physiological manifestations of hypokalaemia. Several investigations should initially be performed, including:
- If any changes relating to hypokalaemia are noted (or the patient requires aggressive IV potassium replacement), the patient may need to be put on a cardiac monitor
- Bloods, especially FBC, U&Es, Ca2+ and PO42-, and Mg2+
- Low magnesium levels are often associated with hypokalaemia; and low magnesium levels can often be found in patients refractory to potassium replacement therapy
- A venous blood gas(VBG) can be useful for an immediate potassium check following intervention
Management of hypokalaemia should involve treatment of the underlying cause alongside correction with suitable replacement.
Specific management will depend on the underlying cause. Importantly, for any patients who are fluid overloaded, on significant diuretic therapy, or complex in diagnosis or management, advice may need to be sought from the renal physicians or suitable specialists prior to any action.
Increase to Serum Potassium
In mild cases without ECG changes, where the patient is able to eat and drink normally, oral supplements (such as SandoK) should suffice in most circumstances.
In patients with moderate to severe hypokalaemia, or who have ongoing losses, or are unable to take supplements orally, intravenous replacement may be more suitable. Usually IV potassium can be given at a maximum rate of 10mmol/hour in the ward environment; if more aggressive replacement is needed, then a central line and admission to a monitored bed is necessary due to associated cardiac risks.
Whilst on replacements, daily bloods should be performed to monitor levels. Any hypomagnesaemia should be concurrently corrected if present.
- Hypokalaemia is defined as serum potassium <3.5mmol
- Most causes are through diuretic use, or diarrhoea or vomiting
- Most cases are asymptomatic, however there is a risk of cardiac arrhythmias
- Ensure to check other electrolytes, especially Mg2+levels
- Management involves providing suitable replacement and treating the underlying cause